Maryland, 2004

Flood in Maryland, April 13, 2004

April 13, 2004 · NWS LWX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 13, 3:07 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 13, 3:07 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 AM EDT TUE APR 13 2004

.SHORT TERM...TODAY AND TNGT...
VRY DIFFICULT FCST TODAY WITH BELOW NORMAL CONFIDENCE.

UPR LOW OVR THE LWR MS VLY WL CONT TO SLOWLY MOVE E TODAY WHILE
DEEPENING. STG UPR JET OF 115KT CURLED AROUND THE BASE OF THE TROF
UP THE ERN SEABOARD. WATER VAPOR IMAGERY REVEALS A POTENT VORT MAX
ROTATING AROUND THE BASE OF THE TROF THRU THE RED RVR VLY THIS MORN.
H20 VAPOR IMAGERY ALSO SHOWS DRY SLOT MAKING A VRY AGRESSIVE MOVE UP
THRU WRN NC AND ERN TN EARLY THIS MORN. AT THE SFC...COLD AIR
DAMMING DOWN THE ERN SIDE OF THE MTNS HAS LEFT THE CWFA WITH NELY
FLOW AND LOW CLDS AND DRIZZLE. HV BEEN WATCHING AREA
PROFILERS...VWPS AND ACARS SNDGS AND ALL SUGGEST THAT THE COLD AIR
IS NOT VRY DEEP...GENERALLY LESS THAN .5 KM E OF THE MTNS. TREND SO
FAR THIS MORN HAS BEEN FOR DECREASING DEPTH OF THE COLD AIR.

MDLS PRESENT SOME CHALLENGES THIS MORN. BOTH THE ETA AND GFS HAD
SOME TROUBLE INITIALIZING H8 AND H9 OVR THE ERN SEABOARD THIS MORN
WITH HEIGHTS TOO HIGH COMPARED TO THE OBSERVATIONS. ETA IS ALSO
QUITE A BIT BEHIND IN THE PROGRESS OF THE DRY SLOT THRU THE SE CONUS
COMPARED TO 06Z WATER VAPOR IMAGERY...THE GFS HAD THIS CAPTURED A
BIT BETTER.

FIRST AND NORMALLY THE DEFAULT REACTION IS THAT THE COLD AIR WILL
HANG TOUGH THRUT THE DAY...LONGER THAN ALL INDICATIONS POINT. THAT
BEING SAID ITS TOUGH TO IGNORE THE STRONG LLVL JET AT H8/H9 OVR ERN
ZNS. WITH THE SHALLOW COLD AIR AND STG FORCING THINK THAT THE FNT WL
MAKE PROGRESS TODAY. SFC PRESSURES ALSO FALLING UP AND DOWN THE ERN
SEABOARD EARLY THIS MORN. PRIND THAT AREAS ALG AND E OF THE I-95
CORRIDOR WL SEE THE WARM AIR AT LEAST FOR A TIME THIS AFTN/EVE.
FURTHER W MUCH MORE QUESTIONABLE GIVEN THE DISTANCE FM THE STG LLVL
WINDS. ATTENDANT TEMP FCST PROBLEMS ABOUND WITH THIS BOUNDARY IN THE
MIX. LIKE THE ETA HANDLING OF THE LLVL THERMODYNAMIC FIELDS LTR THIS
AFTN HOWEVER...BY DEVELOPING A STG BAROCLINIC BOUNDARY RIGHT ALG THE
I-95 CORRIDOR BY EVE.

MAIN CONCERN TODAY IS SVR WX. CONDITIONAL SVR RISK MORE THAN
MARGINAL TODAY FOR SURE. WITH DRY SLOT OVR THE AREA BY EVE AND
STEEPENING LAPSE RATES WITH THE APCH OF THE UPR LOW...WL BE ABLE TO
GENERATE A FAIR AMT OF ELEVATED INSTABILITY. ALL THINGS BEING EQUAL
LOOKS LIKE THERE WL BE SOME ELEVATED HAIL PRODUCING STORMS WITH
CLOUD LYR SHEAR MORE THAN SUFFICIENT TO SUSTAIN ORGANIZED UPDRAFTS.
IN WRN ZNS...ISOLD WND DMG ALSO POSS GIVEN SHALLOW COLD AIR...BUT
OVRALL WNDG THREAT LOW IN WRN ZNS. FURTHER E IN THE WARM
AIR...ALMOST ANY STORM ROOTED IN THE BOUNDARY LYR WL BE CAPABLE OF
PRODUCING WIND DAMAGE WITH STORM MOTIONS ALL MORE THAN 40KT. ALSO
BLV THAT THERE IS A CONDITIONAL RISK OF TORNADOES TODAY. DEEP LYR
SHEAR SUPPORTIVE OF SUPERCELL DEVELOPMENT GIVEN INSTABILITY.
INTERESTING HODOGRAPH SHAPE TODAY WITH DEEP LYR SHEAR ALIGNED MORE
OR LESS UNIDIRECTIONAL...BUT LLVLS DEFINITELY EXHIBITING SOME
CURVATURE ALG WITH STG SPEED SHEAR. 0-2KM SHEAR IN EXCESS OF 20KT
WITH 1KM SR HELICITIES OF AROUND 150 M2/S2. GOOD SR INFLOW AVAILABLE
GREATER THAN 20KT TODAY. OVERALL THINK THAT THE PRIMARY MODE WL BE
LINEAR WITH EMBEDDED SUPERCELL STRUCTURES. WITH THE STG
UNIDIRECTIONAL DEEP LYR WIND FIELD SPLITTING STORMS WL DEFINITELY HV
TO BE WATCHED AS THE RIGHT MOVING MEMBER WL HV EXCELLENT INFLOW ESP
IF IT IS ABLE TO TAP INTO THE NR SFC AIR AND SLOW DOWN. ANY TORNADO
RISK WL BE CONFINED TO AREAS THAT SEE THE WARM AIR. WL ATTEMPT TO
CAPTURE THIS IN THE HWO AND ISSUE AN SPS THIS MORN.

HVY RAFL EARLIER HAS HELPED TO SET THE STAGE FOR THE POSSIBILITY OF
FLDG PROBS...MAINLY FOR SMALL CREEKS AND STREAMS. ANY MAINSTEM RVR
FLDG XPCTD TO BE MINOR AND NOT FOR AT LEAST ANOTHER DAY. WL GO AHEAD
AND ISSUE FFA FOR MINOR FLDG CONCERNS IN WRN AND NRN ZNS.

&&

.LONG TERM...WED AND BEYOND...
MUCH LESS GOING ON IN THE EXTENDED...BUT BETTER WEATHER IS INCOMING
BY THE WEEKEND. FIRST OFF ON WEDNESDAY. ALL THAT IS LEFT OF THE
CURRENT STORM SYSTEM IS THE UPPER LOW WHICH WILL PASS JUST TO OUR
NORTH WEDNESDAY AFTERNOON. AM EXPECTING MORNING CLOUDS...THEN
POSSIBLY SOME BREAKS DEVELOPING IN THE LATE MORNING BUT STILL MORE
CLOUDS THAN SUN. BY LATE WED AFTERNOON AND DURING WED EVENING THERE
IS A CHANCE FOR A LINE OF CONVECTIVE SHOWERS AS THE UPPER LOW PASSES
JUST TO OUR NORTH. AFTER THAT PASSES OFFSHORE...IT LINGERS JUST OFF
THE COAST WHICH MAY PROLONG THE CLOUD COVER A BIT LONGER IN THE
EASTERN ZONES CLOSE TO THE BAY. FOR THE REST THOUGH THINGS SHOULD
CLEAR UP DURING THE DAY ON THU AFTER SOME MORNING CLOUDS.

HIGH PRES MOVES IN WITH A GOOD NORTH TO NORTHWEST FETCH ON THU. WILL
BE A LITTLE BREEZY BUT PROB JUST BORDERLINE SMALL CRAFT AS SFC
GRADIENT IS NOT THAT TIGHT. AXIS OF THE HIGH WILL CENTER OVER US
FRI. THEN THE WARM UP OVER THE WEEKEND AS THE HIGH SLIPS TO OUR
SOUTHEAST.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLOOD WATCH THRU THIS EVE MDZ002>007.
VA...FLOOD WATCH THRU THIS EVE VAZ021...VAZ028...VAZ031.
WV...FLOOD WATCH THRU THIS EVE WVZ048>055.
MARINE...NONE.

SHORT TERM...MANNING
LONG TERM...STRONG
Hazardous weather outlook, Apr 13, 3:55 AM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
455 AM EDT TUE APR 13 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA
AND NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING. A WARM FRONT WILL MOVE NORTH TODAY
ALLOWING WARMER AND MOIST AIR TO MOVE BACK INTO THE REGION. WINDS
ALOFT ARE VERY STRONG TODAY WHICH WILL HELP TO CONTRIBUTE TO THE
CHANCE FOR SEVERE THUNDERSTORMS.

THE AREA MOST LIKELY TO SEE SEVERE WEATHER TODAY WILL BE ALONG AND
EAST OF THE INTERSTATE 95 CORRIDOR INCLUDING THE BALTIMORE AND
WASHINGTON METROPOLITAN AREAS. IN THIS AREA WHERE TEMPERATURES ARE
EXPECTED TO BE THE WARMEST THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO
IS ALSO POSSIBLE IN THIS AREA. THE MOST LIKELY TIME FOR SEVERE
WEATHER TODAY WILL BE BETWEEN 4 AND 9 PM.

IN ADDITION...ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND
POSSIBLY DAMAGING WINDS ARE POSSIBLE IN AREAS WEST OF THE INTERSTATE
95 CORRIDOR THIS AFTERNOON AND THIS EVENING.

IN THE NORTHERN SHENANDOAH VALLEY...POTOMAC HIGHLANDS AND NORTHERN
MARYLAND...HEAVY RAINFALL MAY PRODUCE FLOODING OF SMALL CREEKS AND
STREAMS THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...
SOME MAINSTEM RIVERS WILL APPROACH FLOOD STAGE LATE TUESDAY INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

MANNING

In the hours before

Special weather statement, Apr 13, 4:01 AM EST, 59 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 AM EDT TUE APR 13 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-132000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING. A WARM FRONT WILL MOVE NORTH TODAY
ALLOWING WARM MOIST AIR TO MOVE BACK INTO THE REGION. WINDS ALOFT ARE
VERY STRONG TODAY WHICH WILL HELP TO CONTRIBUTE TO THE CHANCE FOR
SEVERE THUNDERSTORMS.

THE AREA MOST LIKELY TO SEE SEVERE WEATHER TODAY WILL BE ALONG AND
EAST OF THE INTERSTATE 95 CORRIDOR INCLUDING THE BALTIMORE AND
WASHINGTON METROPOLITAN AREAS. IN THIS AREA...WHERE TEMPERATURES ARE
EXPECTED TO BE THE WARMEST...THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO
IS ALSO POSSIBLE IN THIS AREA. THE MOST LIKELY TIME FOR SEVERE
WEATHER TODAY WILL BE BETWEEN 4 AND 9 PM.

IN ADDITION...ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND
POSSIBLY DAMAGING WINDS ARE POSSIBLE IN AREAS WEST OF THE INTERSTATE
95 CORRIDOR THIS AFTERNOON AND THIS EVENING.

IN THE NORTHERN SHENANDOAH VALLEY...POTOMAC HIGHLANDS AND NORTHERN
MARYLAND...HEAVY RAINFALL MAY PRODUCE FLOODING OF SMALL CREEKS AND
STREAMS THIS AFTERNOON AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING

Event by event

1 flood. Local standard time, as filed.

Flood, Allegany

When
April 13, 5:00 AM EST to 10:00 AM EST
Where
Allegany forecast zone
Reported by
NEWSPAPER

Heavy rainfall on the 12th and 13th led to rises on area streams and rivers. The one to two inches of rain produced nuisance flooding in the Oldtown area. A privately owned low water bridge was affected.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390889.